The popular acne drug isotretinoin does not increase the risk of suicide, according to a new report.
A 2007 study suggested that isotretinoin could cause severe depression and lead to suicidal thoughts, but research on more than 5,700 people s the drug alone does not appear to increase the risk.
In the latest research, published in the British Medical Journal (BMJ), 128 of the patients had been admitted to hospital for attempted suicide.
In the six months after they were treated with the drug, the risk of suicide was found to be higher than before treatment.
But of the 32 patients who made their first suicide attempt before treatment, 38% made a new attempt or committed suicide thereafter.
And of the 14 who made their first suicide attempt within six months after treatment stopped, 71% made a new attempt or committed suicide during a 15-year follow-up period.
Three years after treatment stopped, the observed number of suicide attempts was close to the expected number and remained so during follow-up.
The authors concluded: “An increased risk of attempted suicide was apparent up to six months after the end of treatment with isotretinoin, which motivates a close monitoring of patients for suicidal behaviour for up to a year after treatment has ended.
“However, the risk of attempted suicide was already rising before treatment, so an additional risk due to the isotretinoin treatment cannot be established.”
Isotretinoin works by increasing the rate at which old skin cells die and new skin cells are produced, and also stops the formation of blackheads and whiteheads.
The drug, which has been used to treat severe acne since the 1980s, is marketed under the names Roaccutane, Accutane, Amnesteem, Claravis, Clarus and Decutan.
The authors of the study are from the Karolinska Institute in Sweden.
- Association of suicide attempts with acne and treatment with isotretinoin: retrospective Swedish cohort study